Florida, 2017

Hail and Damaging Winds in Florida, July 4, 2017

July 4, 2017 · NWS MLB · 5 events in 2 counties and zones

Sea breeze collisions over the central Florida peninsula produced several severe thunderstorms in Orange and Lake counties during the late afternoon. Several reports of quarter sized hail and wind damage were received from the north Orlando suburbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze collisions over the central Florida peninsula produced several severe thunderstorms in Orange and Lake counties during the late afternoon. Several reports of quarter sized hail and wind damage were received from the north Orlando suburbs. A nickel sized hail report was also received from Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 4, 2:05 PM EST, 2 hours earlier.

Area forecast discussion, Jul 4, 2:05 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Melbourne FL
305 PM EDT Tue Jul 4 2017

.DISCUSSION...

Through tonight...a few cells forming as of mid afternoon.
East coast sea breeze pushing inland and latest meso models
continue to indicate some increase in coverage late afternoon
through around sunset as the boundary reaches well inland and
meets up with cells and outflows associated with west coast sea
breeze as it pushes inland. Have PoPs in through sunset all areas
and keep a mention in through early evening over the interior
sections before activity diminishes or pushes west of east central
FL. Also kept in a low PoP for the late night hours over the
southern coastal sections where onshore flow and low level
moisture may be sufficient to bring a few showers onshore.

Wednesday...Low level ridge axis across the northern sections
with E-SE flow. May be a few cells persisting in the morning
over the southern sections. Position of ridge axis will allow
earlier inland push of east coast sea breeze in the south, with
highest coverage over the inland sections late afternoon. Have
distributed highest PoPs there (40%), then gradually taper down
to lowest values northern coastal sections (15-20%). High temps
upper 80s-low 90s coast and low-mid 90s inland.

Thu-Fri...High pressure in the mid-Atlantic will continue the ESE
flow through the end of the week. Slightly lower PWAT values (1-
1.5") decreases available moisture, which lowers rain chances in the
period. Best PoPs coverage Thursday is in the southern zones, along
the Treasure Coast and Okeechobee County (30-40%). Friday, precip
shifts inland, mainly north and west of I-4 (30-40%). Some remnant
showers and storms may shift back to the coast through the
afternoon. Highs in the low to mid 90s across the area with lows in
the low to mid 70s.

&&

.AVIATION...A lower coverage of SHRA/TSRA expected from mid to late
afternoon, with scattered activity remaining confined to inland
aerodromes (SFB- LEE-ISM-MCO). Confidence in SHRA/TSRA impacting
these sites still too low to include TEMPOs at the 18Z package.
Coastal sites (DAB to SUA) remain rain-free as sea breeze has
already passed to their west and will continue to shift convection
inland.

&&

.MARINE...Tonight-Wednesday...Ridge axis near or just north of
waters. Winds generally 10kt or less from E-SE and seas 1-2 ft
near shore and up to 3 feet well offshore. Shower and storm
chances over Atlantic mainly late night through morning hours.

Thu-Fri...Chance of marine showers and thunderstorms mainly offshore
of the Treasure Coast. Flow remains ESE at 10-15 kts and seas 2-3
feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  89  75  90 /  10  20  10  20
MCO  75  92  75  93 /  20  30  10  20
MLB  76  88  77  89 /  10  20  10  20
VRB  76  89  75  89 /  10  30  10  30
LEE  76  93  76  94 /  20  30  20  20
SFB  75  92  75  93 /  10  30  10  20
ORL  75  92  75  93 /  20  30  10  20
FPR  76  88  75  89 /  20  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Glitto/Smith/Ulrich
Hazardous weather outlook, Jul 4, 4:47 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
547 AM EDT Tue Jul 4 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
547 AM EDT Tue Jul 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are expected to develop
once again along sea and lake breezes, and thunderstorm outflow
boundaries this afternoon and early this evening. Activity will
be focused over the interior counties and west of interstate 95
along the Space and Treasure Coasts. The highest storm chances
are expected from northern Osceola County northward across Orange
Seminole, Lake and Volusia Counties, including greater Sanford,
Orlando Kissimmee-Saint Cloud, Deland, Deltona and Daytona Beach.

The main storm threats will be cloud to ground lightning and
brief wind gusts in excess of 40 MPH. Storm motion will be slow
and erratic, leading to rainfall totals between one and two inches
in a 60 to 90 minute period. Move indoors if skies look
threatening, or you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorms could produce wind gusts up to 35 knots over large
inland lakes this afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered afternoon and early evening showers and lightning
storms are forecast throughout the week, with rain chances
increasing toward the upcoming weekend as a weak frontal trough
approaches north Florida. Until then, storm coverage will remain
highest over the interior counties. The primary threats will be
dangerous lightning strikes and locally heavy rainfall, along with
some brief gusty winds.

.SPOTTER INFORMATION STATEMENT...
Skywarn spotter networks are requested to monitor the weather
today and activate should any warnings be issued for their county.
This will likely be confined to Lake, Seminole, Orange, Volusia
and northern Osceola Counties today.

Cristaldi

In the hours before

Special weather statement, Jul 4, 4:04 PM EST, 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
504 PM EDT TUE JUL 4 2017

FLZ045-042145-
Orange FL-
504 PM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE COUNTY UNTIL
545 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando Executive Airport, or over Azalea Park. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Winter Park, Maitland, Wedgefield and Bithlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike many miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle at the first sound of thunder.

&&

LAT...LON 2864 8146 2863 8133 2861 8132 2861 8109
      2835 8111 2835 8151
TIME...MOT...LOC 2104Z 086DEG 1KT 2855 8133

Bragaw

The radar

The Melbourne radar (KMLB), 86 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 4, 4:05 PM EST
Where
Orange County, 0.61 mi W of Winter Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.600, -81.340

Broadcast Media relayed several images and a video on Twitter of several large downed trees in the Winter Park area. Several pictures showed large downed trees blocking Lee Road and Edwin Boulevard.

Hail, Orange

When
July 4, 4:15 PM EST
Where
Orange County, 0.92 mi SW of Eatonville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.610, -81.390

Broadcast Media relayed video of nickel sized hail in a suburban area near the intersection of State Road 423 and Interstate 4.

Hail, Orange

When
July 4, 4:20 PM EST
Where
Orange County, Maitland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.630, -81.370

Broadcast Media relayed a report via Twitter of quarter sized hail in Maitland.

Thunderstorm Wind, Orange

When
July 4, 4:35 PM EST
Where
Orange County, 0.97 mi SW of Apopka
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.660, -81.511

Broadcast Media relayed reports via Twitter of a downed tree and downed power lines in South Apopka. The power lines were downed across 15th street and Central Avenue, while the downed tree was on Chisholm Street.

Hail, Lake

When
July 4, 5:40 PM EST
Where
Lake County, 0.69 mi N of Okahumpka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.760, -81.880

A trained spotter reported was driving along US Highway 27 just south of Leesburg when he reported nickel sized hail. The spotter also reported that hail was becoming larger than nickel sized when he decided to turn around.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698532, 698533, 698534, 698535, 698536.